California, 2012

High Wind in California, June 4 to 5, 2012

June 4 to 5, 2012 · NWS SGX · 1 event in 1 county or zone

An upper-level low pressure system moving through the west has brought strong, gusty southwest to west winds to the mountains and deserts. Most affected locations had winds 20-30 with gusts to 50 mph, with the windiest canyon locations seeing gusts over 65 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

An upper-level low pressure system moving through the west has brought strong, gusty southwest to west winds to the mountains and deserts. Most affected locations had winds 20-30 with gusts to 50 mph, with the windiest canyon locations seeing gusts over 65 mph. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jun 4, 12:47 PM PST, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 4, 12:47 PM PST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
147 PM PDT MON JUN 4 2012

.SYNOPSIS...
A TROUGH WILL MOVE INLAND ALONG THE WEST COAST THROUGH
TUESDAY...RESULTING IN COOLING...A DEEPER MARINE LAYER...AND STRONG
AND GUSTY WEST WINDS IN THE MOUNTAINS AND DESERTS. THE DEEPER MARINE
LAYER WILL BRING CLOUDS AND FOG DEEP INTO THE INLAND VALLEYS AND
COASTAL SLOPES TONIGHT THROUGH TOMORROW MORNING. FAIR AND WARMER FOR
INLAND AREAS WEDNESDAY THROUGH THURSDAY WITH A SHALLOWER MARINE
LAYER UNDER WEAK HIGH PRESSURE. FOR FRIDAY THROUGH NEXT
WEEKEND...ANOTHER TROUGH MOVING INLAND THROUGH THE WEST WILL BRING
INLAND COOLING...SLOW DEEPENING OF THE MARINE LAYER...AND GUSTY WEST
WINDS IN THE MOUNTAINS AND DESERTS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

MARINE LAYER STRATUS IS LINGERING OVER COASTAL AREAS THIS
AFTERNOON...ACCORDING TO VISIBLE SATELLITE IMAGERY. A MODEST 8-9 DEG
F INVERSION AT ABOUT 3000 FT IS INDICATED BY AIRCRAFT SOUNDINGS THIS
AFTERNOON. ALTHOUGH THIS INVERSION IS NOT THAT STRONG...A TROUGH
MOVING THROUGH TODAY IN ADDITION TO AN INCREASE IN ONSHORE FLOW WILL
RESULT IN THE COASTAL AREAS REMAINING CLOUDY THROUGHOUT THE DAY.

THE HIGH AMPLITUDE TROUGH...CURRENTLY ENTERING THE CENTRAL
CALIFORNIA COAST ACCORDING TO WATER VAPOR IMAGERY...WILL BRING
COOLING INLAND...STRONG AND GUSTY WINDS TO THE MOUNTAINS AND
DESERTS...AND A DEEP MARINE LAYER. THE MARINE LAYER DEPTH WILL
LIKELY INCREASE TO 4500 FT OVERNIGHT TONIGHT...RESULTING IN STRATUS
MOVING DEEP INTO THE INLAND VALLEYS AND COASTAL SLOPES. PATCHY
DRIZZLE WILL LIKELY ALSO OCCUR OVER AND WEST OF THE COASTAL SLOPES
DUE TO A THICKER STRATUS LAYER AND GOOD LIFT PROVIDED BY THE TROUGH.
A FEW OF THE MODELS EVEN HINT AT SOME MEASURABLE RAINFALL OVERNIGHT.
AS MENTIONED EARLIER...THE ONSHORE PRESSURE GRADIENT WILL CONTINUE
TO TIGHTEN AS THE TROUGH MOVES THROUGH. THE  STRENGTHENING ONSHORE
FLOW CAN BE NOTICED WHEN LOOKING AT THE PRESSURE GRADIENTS FROM SAN
DIEGO TO TONOPAH...WHICH ARE CURRENTLY +13.8 MB...COMPARED TO +7.6
MB AT THIS TIME YESTERDAY. A WIND ADVISORY GOES INTO EFFECT AT 3 PM
TODAY FOR THE MOUNTAINS AND DESERTS...WHERE WINDS WILL GUST TO 50
MPH WITH THE PASSAGE OF THE TROUGH. ISOLATED GUSTS TO NEAR 65 MPH
WILL BE POSSIBLE BELOW BANNING PASS AND NORTH OF INTERSTATE 10. IN
FACT...WINDS IN THAT AREA ARE ALREADY GUSTING TO 40 MPH. WIDESPREAD
GUSTY WINDS IN THE MOUNTAINS AND DESERTS SHOULD START TO DIMINISH BY
MID-MORNING TOMORROW...ALTHOUGH LOCAL GUSTS OF 45 TO 55 MPH WILL
STILL BE POSSIBLE IN THE WIND FAVORED AREAS...MAINLY DURING THE
AFTERNOON AND EVENING. THERE SHOULD BE PRETTY GOOD CLEARING OF
STRATUS BY LATE TOMORROW MORNING.

A WARMING PATTERN KICKS IN WEDNESDAY AND CONTINUES THROUGH
THURSDAY...AS MODELS INDICATE GOOD WARMING AT 850MB AND 925MB ALONG
WITH HIGHER 500MB HEIGHTS. THE MARINE LAYER WILL BE SHALLOW...WITH
PATCHY OVERNIGHT CLOUDS AND FOG MAINLY OVER COASTAL AREAS.

ANOTHER TROUGH WILL MOVE THROUGH FRIDAY THROUGH THIS
WEEKEND...ALTHOUGH THIS ONE WILL BE FARTHER TO THE NORTH...PASSING
THROUGH NORTHERN CALIFORNIA. IT SHOULD STILL RESULT IN DEEPENING OF
THE MARINE LAYER...WITH NIGHT AND MORNING CLOUDS AND FOG MOVING INTO
THE CENTRAL VALLEYS. THE TROUGH WILL ALSO BRING COOLING TO INLAND
AREAS.

&&

.AVIATION...
042030Z...FROM COASTAL SLOPES WESTWARD...THROUGH 2300 UTC OVC-BKN
STRATUS OVER WATER TO 15 SM INLAND WITH BASES 1300-1500 FT MSL AND
TOPS 3500 FT MSL. BETWEEN 2300-0700 UTC...OVC STRATUS PUSHING INLAND
TO LOWER COASTAL SLOPES OF MTNS WITH BASES 1500-2000 FT MSL AND TOPS
4000 FT MSL OBSCG LOWER MTNS. BETWEEN 05/1500-1700 UTC STRATUS
RETREATING WESTWARD TO COAST.

MTNS/DESERTS...CLEAR/UNRESTRICTED VIS. MOGR UDDFS AFTER 2200
UTC WITH SFC WND GUSTS 25-40 KT THROUGH AND E OF MTN GAPS AND MTN
WAVES GENERATED BY WINDS WSW 35-40KT IN THE 8000-15000 FT MSL LAYER.

&&

.MARINE...
SPRING TIDES OCCURRING OVER NEXT SEVERAL DAYS DUE TO FULL MOON
TODAY. TIDAL SWINGS OF OVER 9 FEET BETWEEN THE EARLY MORNING LOWEST
LOW TIDE AND THE LATE EVENING HIGHEST HIGH TIDE. ADD TO THIS A LONG
PERIOD SOUTHERN HEMISPHERE SWELL OF 4 FEET AT 16 SECONDS FOR ABOVE
NORMAL SURF ON SOUTH FACING BEACHES AND MOST OF THE INGREDIENTS ARE
PRESENT FOR COASTAL FLOODING AND BEACH EROSION. THE SHIFT IN WIND
DIRECTION TO THE NORTHWEST THIS AFTERNOON AND EVENING AND AGAIN
TUESDAY AFTERNOON/EVENING WILL TRANSPORT SOME OF THE WATER AWAY FROM
THE COAST DUE TO CORIOLIS EFFECT WHICH WOULD PARTIALLY OFFSET THE
FLOODING TIDE. ONLY MINOR TIDAL FLOODING OF BEACH PARKING LOTS AND
HIGHER WAVES SPLASHING OVER LOW LYING SEA WALLS EXPECTED BETWEEN THE
HOURS OF 2000-2400 PDT TONIGHT. HOWEVER MODERATE BEACH EROSION IS
LIKELY FROM 1600 PDT UNTIL 0200 PDT. CURRENT COASTAL ADVISORY IN
EFFECT UNTIL 0400 PDT TUESDAY...LOWEST LOW TIDE OCCURS AROUND 0500
PDT AT -1.8 FEET. SOUTHERLY SWELL IS STILL BUILDING SO WILL NOT
TRUNCATE AT THIS TIME AS LATER SHIFTS MAY DECIDE TO EXTEND TO COVER
TUESDAY EVENINGS HIGH TIDE.

SMALL CRAFT ADVISORY FOR NW WINDS 20 TO 25 KT OVER THE OUTER COASTAL
WATERS HAS BEEN ISSUED FOR TONIGHT. A BRIEF DROP OFF IN THE NW
WINDS IS EXPECTED TUESDAY MORNING DUE TO A WEAK COASTAL EDDY
DEVELOPING...BUT STRONGER NW WINDS LIKELY TUESDAY AFTERNON/NIGHT SO
ANOTHER SMALL CRAFT ADVISORY WILL LIKELY BE IN EFFECT THEN.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WIND ADVISORY FROM 3 PM THIS AFTERNOON UNTIL 4 AM PDT TUESDAY
     FOR THE APPLE AND LUCERNE VALLEYS...COACHELLA
     VALLEY...RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO COUNTY
     MOUNTAINS...SAN DIEGO COUNTY DESERTS...SAN DIEGO COUNTY
     MOUNTAINS.

     COASTAL FLOOD ADVISORY UNTIL 4 AM PDT TUESDAY FOR THE BEACHES IN
     THE ORANGE COUNTY COASTAL AREAS...SAN DIEGO COUNTY COASTAL
     AREAS.

PZ...SMALL CRAFT ADVISORY FOR WINDS FROM 9 PM THIS EVENING TO 3 AM
     PDT TUESDAY FOR THE WATERS FROM SAN MATEO POINT TO THE
     MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN
     CLEMENTE ISLAND.

&&

PUBLIC...HARRISON
AVIATION/MARINE...BALFOUR
Hazardous weather outlook, Jun 4, 12:28 PM PST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
128 PM PDT MON JUN 4 2012

CAZ042-043-048-050-055>058-060>062-PZZ750-775-051330-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
128 PM PDT MON JUN 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND ADVISORY IS IN EFFECT FOR THE MOUNTAINS AND DESERTS FOR LATE
THIS AFTERNOON THROUGH LATE TONIGHT FOR SOUTHWEST TO WEST WINDS
GUSTING TO 50 MPH AND ISOLATED GUSTS TO 65 MPH BELOW THE BANNING
PASS AND NORTH OF INTERSTATE 10 IN COACHELLA VALLEY.

A COASTAL FLOOD ADVISORY IS IN EFFECT FOR THE ORANGE AND SAN DIEGO
COUNTY BEACHES FOR MINOR COASTAL FLOODING OR POSSIBLE TIDAL OVERFLOW
AROUND THE TIME OF HIGH TIDE THIS EVENING FROM THE COMBINATION OF
HIGH ASTRONOMICAL TIDES NEAR 7 FEET AND A LONG PERIOD SWELL FROM THE
SOUTHERN HEMISPHERE. STRONG RIP CURRENTS ARE ALSO LIKELY.

GUSTY NORTHWEST WINDS TO 25 KNOTS OVER THE OUTER COASTAL WATERS LATE
TONIGHT WILL MAKE FOR HAZARDOUS CONDITIONS FOR SMALL CRAFT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LOCAL WIND GUSTS TO 55 MPH WILL BE POSSIBLE LATE TUESDAY AFTERNOON
AND EVENING BELOW THE BANNING PASS AND NORTH OF INTERSTATE 10 IN
COACHELLA VALLEY.

25 TO 30 KNOT NORTHWESTERLY WIND GUSTS OVER THE OUTER AND INNER
COASTAL WATERS...ALONG WITH A 6 TO 8 FOOT SHORT-PERIOD NORTHWEST
SWELL...WILL LIKELY RESULT IN HAZARDOUS CONDITIONS FOR SMALL CRAFT
TUESDAY AFTERNOON THROUGH TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

HARRISON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Coachella Valley

When
June 4, 3:30 PM PST to June 5, 4:30 AM PST
Where
Coachella Valley forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

High winds occurred at the Sky Valley mesonet station between 1530 PST on the 4th and 0430 PST on the 5th. During this time, several gusts over 60 mph were measured including a peak gust of 74 mph around 1600 PST on the 4th. There were two periods of high winds, one from 1530 to 1900 PST on the 4th and the other from 0200-0430 PST on the 5th.

Peak wind gusts of 57 and 59 mph were also measured at the Edom Hill mesonet and the Whitewater RAWS, respectively, during this period.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386395.